• Previous Article
    Variational approach to second species periodic solutions of Poincaré of the 3 body problem
  • DCDS Home
  • This Issue
  • Next Article
    Non-integrability criterium for normal variational equations around an integrable subsystem and an example: The Wilberforce spring-pendulum
March  2013, 33(3): 987-1008. doi: 10.3934/dcds.2013.33.987

Horseshoe periodic orbits with one symmetry in the general planar three-body problem

1. 

Departamento de Matemáticas, Facultad de Ciencias, UNAM, Ciudad Universitaria, México, D.F. 04510, Mexico

2. 

Department of Mathematics, Facultad de Ciencias, UNAM, Ciudad Universitaria, México, D.F. 04510

3. 

Departamento de Matemáticas, Universidad Autónoma Metropolitana-Iztapalapa, Av. San Rafael Atlixco 186, México, D.F. 09340

Received  April 2011 Revised  September 2011 Published  October 2012

Using collinear reversible configurations and some properties of symmetry we obtain horseshoe periodic orbits in the general planar three-body problem with masses $m_1\gg m_2 \geq m_3$, which usually represents a system formed by a planet and two small satellites; for instance, the system Saturn-Janus-Epimetheus. For the numerical analysis we have taken the values $m_2/m_1 = 3.5 \times 10^{-4}$ and $m_3/m_1 = 9.7 \times 10^{-5}$ corresponding to $10^5$ times the mass ratios of Saturn-Janus and Saturn-Epimetheus,
Citation: Abimael Bengochea, Manuel Falconi, Ernesto Pérez-Chavela. Horseshoe periodic orbits with one symmetry in the general planar three-body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 987-1008. doi: 10.3934/dcds.2013.33.987
References:
[1]

E. Barrabés and S. Mikkola, Families of periodic horseshoe orbits in the restricted three-body problem,, Astron, 432 (2005), 1115.  doi: 10.1051/0004-6361:20041483.  Google Scholar

[2]

A. Bengochea and E. Piña, The Saturn, Janus and Epimetheus dynamics as a gravitational three-body problem in the plane,, Rev. Mexicana Fís., 55 (2009), 97.   Google Scholar

[3]

A. Bengochea, M. Falconi and E. Pérez-Chavela, Symmetric horseshoe periodic orbits in the general planar three-body problem,, Astrophys. Space Sci., 333 (2011), 399.  doi: 10.1007/s10509-011-0641-x.  Google Scholar

[4]

J. M. Cors and G. R. Hall, Coorbital periodic orbits in the three body problem,, SIAM J. Appl. Dyn. Syst., 2 (2003), 219.  doi: 10.1137/S1111111102411304.  Google Scholar

[5]

S. F. Dermott and C. D. Murray, The dynamics of tadpole and horseshoe orbits. I. Theory,, Icarus, 48 (1981), 1.  doi: 10.1016/0019-1035(81)90147-0.  Google Scholar

[6]

S. F. Dermott and C. D. Murray, The dynamics of tadpole and horseshoe orbits. II. The coorbital satellites of Saturn,, Icarus, 48 (1981), 12.  doi: 10.1016/0019-1035(81)90148-2.  Google Scholar

[7]

J. R. Dormand and P. J. Prince, A family of embedded Runge-Kutta formulae,, J. Comput. Appl. Math., 6 (1980), 19.  doi: 10.1016/0771-050X(80)90013-3.  Google Scholar

[8]

M. Hénon and J. M. Petit, Series expansion of encounter-type solutions of Hill's problem,, Celest. Mech. Dynam. Astron., 38 (1986), 67.   Google Scholar

[9]

X. Y. Hou and L. Liu, The symmetric horseshoe periodic families and the lyapunov planar family around $L_3$,, Astron. J., 136 (2008), 67.  doi: 10.1088/0004-6256/136/1/67.  Google Scholar

[10]

J. S. W. Lamb and J. A. G. Roberts, Time-reversal symmetry in dynamical systems: A survey,, Phys. D, 112 (1998), 1.  doi: 10.1016/S0167-2789(97)00199-1.  Google Scholar

[11]

J. Llibre and M. Ollé, The motion of Saturn coorbital satellites in the restricted three-body problem,, Astron. Astrophys, 378 (2001), 1087.  doi: 10.1051/0004-6361:20011274.  Google Scholar

[12]

K. R. Meyer and G. R. Hall, "Introduction to Hamiltonian Dynamical Systems and the N-Body Problem,'', $1^{st}$ edition, (1992).   Google Scholar

[13]

F. J. Muñoz-Almaraz, J. Galán and E. Freire, Families of symmetric periodic orbits in the three body problem and the figure eight,, Monogr. Real Acad. Ci. Exact. Fís.-Quím. Nat. Zaragoza, 25 (2004), 229.   Google Scholar

[14]

J. M. Petit and M. Hénon, Satellite encounters,, Icarus, 66 (1986), 536.  doi: 10.1016/0019-1035(86)90089-8.  Google Scholar

[15]

A. E. Roy and M. W. Ovenden, On the occurrence of commensurable mean motions in the solar system. II. The mirror theorem,, Mon. Not. R. Astron. Soc., 115 (1955), 296.   Google Scholar

[16]

F. Spirig and J. Waldvogel, The three-body problem with two small masses: A singular-perturbation approach to the problem of Saturn's coorbiting satellites,, in, (1985), 53.  doi: 10.1007/978-94-009-5398-7_5.  Google Scholar

[17]

C. F. Yoder, G. Colombo, S. P. Synnott and K. A. Yoder, Theory of motion of Saturn's coorbiting satellites,, Icarus, 53 (1983), 431.  doi: 10.1016/0019-1035(83)90207-5.  Google Scholar

[18]

C. F. Yoder, S. P. Synnott and H. Salo, Orbits and masses of Saturn's co-orbiting satellites, Janus and Epimetheus,, Astron. J., 98 (1989), 1875.  doi: 10.1086/115265.  Google Scholar

[19]

J. Waldvogel and F. Spirig, Co-orbital satellites and hill's lunar problem,, in, (1988), 223.  doi: 10.1007/978-94-009-3053-7_20.  Google Scholar

show all references

References:
[1]

E. Barrabés and S. Mikkola, Families of periodic horseshoe orbits in the restricted three-body problem,, Astron, 432 (2005), 1115.  doi: 10.1051/0004-6361:20041483.  Google Scholar

[2]

A. Bengochea and E. Piña, The Saturn, Janus and Epimetheus dynamics as a gravitational three-body problem in the plane,, Rev. Mexicana Fís., 55 (2009), 97.   Google Scholar

[3]

A. Bengochea, M. Falconi and E. Pérez-Chavela, Symmetric horseshoe periodic orbits in the general planar three-body problem,, Astrophys. Space Sci., 333 (2011), 399.  doi: 10.1007/s10509-011-0641-x.  Google Scholar

[4]

J. M. Cors and G. R. Hall, Coorbital periodic orbits in the three body problem,, SIAM J. Appl. Dyn. Syst., 2 (2003), 219.  doi: 10.1137/S1111111102411304.  Google Scholar

[5]

S. F. Dermott and C. D. Murray, The dynamics of tadpole and horseshoe orbits. I. Theory,, Icarus, 48 (1981), 1.  doi: 10.1016/0019-1035(81)90147-0.  Google Scholar

[6]

S. F. Dermott and C. D. Murray, The dynamics of tadpole and horseshoe orbits. II. The coorbital satellites of Saturn,, Icarus, 48 (1981), 12.  doi: 10.1016/0019-1035(81)90148-2.  Google Scholar

[7]

J. R. Dormand and P. J. Prince, A family of embedded Runge-Kutta formulae,, J. Comput. Appl. Math., 6 (1980), 19.  doi: 10.1016/0771-050X(80)90013-3.  Google Scholar

[8]

M. Hénon and J. M. Petit, Series expansion of encounter-type solutions of Hill's problem,, Celest. Mech. Dynam. Astron., 38 (1986), 67.   Google Scholar

[9]

X. Y. Hou and L. Liu, The symmetric horseshoe periodic families and the lyapunov planar family around $L_3$,, Astron. J., 136 (2008), 67.  doi: 10.1088/0004-6256/136/1/67.  Google Scholar

[10]

J. S. W. Lamb and J. A. G. Roberts, Time-reversal symmetry in dynamical systems: A survey,, Phys. D, 112 (1998), 1.  doi: 10.1016/S0167-2789(97)00199-1.  Google Scholar

[11]

J. Llibre and M. Ollé, The motion of Saturn coorbital satellites in the restricted three-body problem,, Astron. Astrophys, 378 (2001), 1087.  doi: 10.1051/0004-6361:20011274.  Google Scholar

[12]

K. R. Meyer and G. R. Hall, "Introduction to Hamiltonian Dynamical Systems and the N-Body Problem,'', $1^{st}$ edition, (1992).   Google Scholar

[13]

F. J. Muñoz-Almaraz, J. Galán and E. Freire, Families of symmetric periodic orbits in the three body problem and the figure eight,, Monogr. Real Acad. Ci. Exact. Fís.-Quím. Nat. Zaragoza, 25 (2004), 229.   Google Scholar

[14]

J. M. Petit and M. Hénon, Satellite encounters,, Icarus, 66 (1986), 536.  doi: 10.1016/0019-1035(86)90089-8.  Google Scholar

[15]

A. E. Roy and M. W. Ovenden, On the occurrence of commensurable mean motions in the solar system. II. The mirror theorem,, Mon. Not. R. Astron. Soc., 115 (1955), 296.   Google Scholar

[16]

F. Spirig and J. Waldvogel, The three-body problem with two small masses: A singular-perturbation approach to the problem of Saturn's coorbiting satellites,, in, (1985), 53.  doi: 10.1007/978-94-009-5398-7_5.  Google Scholar

[17]

C. F. Yoder, G. Colombo, S. P. Synnott and K. A. Yoder, Theory of motion of Saturn's coorbiting satellites,, Icarus, 53 (1983), 431.  doi: 10.1016/0019-1035(83)90207-5.  Google Scholar

[18]

C. F. Yoder, S. P. Synnott and H. Salo, Orbits and masses of Saturn's co-orbiting satellites, Janus and Epimetheus,, Astron. J., 98 (1989), 1875.  doi: 10.1086/115265.  Google Scholar

[19]

J. Waldvogel and F. Spirig, Co-orbital satellites and hill's lunar problem,, in, (1988), 223.  doi: 10.1007/978-94-009-3053-7_20.  Google Scholar

[1]

Jan Bouwe van den Berg, Elena Queirolo. A general framework for validated continuation of periodic orbits in systems of polynomial ODEs. Journal of Computational Dynamics, 2021, 8 (1) : 59-97. doi: 10.3934/jcd.2021004

[2]

Ying Lv, Yan-Fang Xue, Chun-Lei Tang. Ground state homoclinic orbits for a class of asymptotically periodic second-order Hamiltonian systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1627-1652. doi: 10.3934/dcdsb.2020176

[3]

Yicheng Liu, Yipeng Chen, Jun Wu, Xiao Wang. Periodic consensus in network systems with general distributed processing delays. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2021002

[4]

Gang Bao, Mingming Zhang, Bin Hu, Peijun Li. An adaptive finite element DtN method for the three-dimensional acoustic scattering problem. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 61-79. doi: 10.3934/dcdsb.2020351

[5]

Amru Hussein, Martin Saal, Marc Wrona. Primitive equations with horizontal viscosity: The initial value and The time-periodic problem for physical boundary conditions. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020398

[6]

Michiyuki Watanabe. Inverse $N$-body scattering with the time-dependent hartree-fock approximation. Inverse Problems & Imaging, , () : -. doi: 10.3934/ipi.2021002

[7]

Mengyu Cheng, Zhenxin Liu. Periodic, almost periodic and almost automorphic solutions for SPDEs with monotone coefficients. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021026

[8]

D. R. Michiel Renger, Johannes Zimmer. Orthogonality of fluxes in general nonlinear reaction networks. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 205-217. doi: 10.3934/dcdss.2020346

[9]

François Ledrappier. Three problems solved by Sébastien Gouëzel. Journal of Modern Dynamics, 2020, 16: 373-387. doi: 10.3934/jmd.2020015

[10]

Shuang Chen, Jinqiao Duan, Ji Li. Effective reduction of a three-dimensional circadian oscillator model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020349

[11]

Meng Chen, Yong Hu, Matteo Penegini. On projective threefolds of general type with small positive geometric genus. Electronic Research Archive, , () : -. doi: 10.3934/era.2020117

[12]

Giuseppina Guatteri, Federica Masiero. Stochastic maximum principle for problems with delay with dependence on the past through general measures. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020048

[13]

Adel M. Al-Mahdi, Mohammad M. Al-Gharabli, Salim A. Messaoudi. New general decay result for a system of viscoelastic wave equations with past history. Communications on Pure & Applied Analysis, 2021, 20 (1) : 389-404. doi: 10.3934/cpaa.2020273

[14]

Xinlin Cao, Huaian Diao, Jinhong Li. Some recent progress on inverse scattering problems within general polyhedral geometry. Electronic Research Archive, 2021, 29 (1) : 1753-1782. doi: 10.3934/era.2020090

[15]

Hua Zhong, Xiaolin Fan, Shuyu Sun. The effect of surface pattern property on the advancing motion of three-dimensional droplets. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020366

[16]

Sarra Nouaoura, Radhouane Fekih-Salem, Nahla Abdellatif, Tewfik Sari. Mathematical analysis of a three-tiered food-web in the chemostat. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020369

[17]

Yulia O. Belyaeva, Björn Gebhard, Alexander L. Skubachevskii. A general way to confined stationary Vlasov-Poisson plasma configurations. Kinetic & Related Models, , () : -. doi: 10.3934/krm.2021004

[18]

Shanding Xu, Longjiang Qu, Xiwang Cao. Three classes of partitioned difference families and their optimal constant composition codes. Advances in Mathematics of Communications, 2020  doi: 10.3934/amc.2020120

[19]

Rong Chen, Shihang Pan, Baoshuai Zhang. Global conservative solutions for a modified periodic coupled Camassa-Holm system. Electronic Research Archive, 2021, 29 (1) : 1691-1708. doi: 10.3934/era.2020087

[20]

Dong-Ho Tsai, Chia-Hsing Nien. On space-time periodic solutions of the one-dimensional heat equation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3997-4017. doi: 10.3934/dcds.2020037

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (92)
  • HTML views (0)
  • Cited by (4)

[Back to Top]